Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 216, NWS North Platte, NE

July 17, 2016Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2016, 3:23 AM CDT for Holt County, Rock County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 3:23 AM CDT (08:23 UTC)
Expired
Jul 17, 2016, 4:04 AM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1798 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.3
Supercell composite
23.3

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS53 KLBF 170823
SVRLBF
NEC089-149-170915-
/O.NEW.KLBF.SV.W.0216.160717T0823Z-160717T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 AM CDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 415 AM CDT

* AT 322 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  WEST OF BASSETT... MOVING EAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BASSETT...ATKINSON...STUART AND NEWPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4283 9895 4237 9890 4251 9968 4272 9968
      4273 9963 4272 9961 4272 9953 4273 9951
      4273 9947 4275 9946
TIME...MOT...LOC 0822Z 272DEG 35KT 4262 9964 

HAIL...1.25IN
WIND...<50MPH
 
$$

BUTTLER
2 follow-up statements
654 
WWUS53 KLBF 170845
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 AM CDT SUN JUL 17 2016

NEC089-149-170915-
/O.CON.KLBF.SV.W.0216.000000T0000Z-160717T0915Z/
HOLT NE-ROCK NE-
345 AM CDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN HOLT AND NORTHEASTERN ROCK COUNTIES...

AT 344 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEWPORT...OR 9
MILES EAST OF BASSETT...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
ATKINSON...STUART AND NEWPORT. 

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 265 AND 293.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4283 9895 4237 9890 4247 9943 4273 9943
TIME...MOT...LOC 0844Z 274DEG 35KT 4260 9934 

HAIL...1.00IN
WIND...<50MPH
 
$$

BUTTLER
806 
WWUS53 KLBF 170904
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 AM CDT SUN JUL 17 2016

NEC089-149-170913-
/O.CAN.KLBF.SV.W.0216.000000T0000Z-160717T0915Z/
HOLT NE-ROCK NE-
404 AM CDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLT AND
NORTHEASTERN ROCK COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE.

LAT...LON 4283 9895 4237 9890 4247 9943 4273 9943
TIME...MOT...LOC 0903Z 272DEG 35KT 4259 9908 

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:49 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 16, 11:49 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1149 PM CDT SAT JUL 16 2016

.SHORT TERM...(This evening through Sunday)
Issued at 327 PM CDT Sat Jul 16 2016

Quite a bit in the way of mid and high level cloudiness across
western and north central Nebraska this afternoon. This has led to
less insolation and therefore a lot of CIN remains with less
surface based instability. Some high based cumulus has developed on
the higher terrain across eastern Wyoming and northern Colorado,
but has  been diminishing as it moves east into the Nebraska
panhandle. HRRR model runs have been backing off a bit on the
convection pushing into the panhandle and then east across the area
tonight, and this makes sense due to remaining CIN and less
instability. Nevertheless feel at least a couple of small clusters
of storms will likely survive and push east through the area
tonight.

The other area of focus for thunderstorm development will be across
southwest Nebraska this evening. A southerly low level jet
strengthens quickly across western Kansas this evening, with the
nose pointed at southwest Nebraska, where a weak H850mb warm front
will be located. NAM insists that storms will form near this
boundary this evening, and this certainly seems possible due to the
forcing associated with the strong low level jet. Bulk shear is
adequately strong to support a strong or severe storm tonight across
all of the area.

A weak cold front will move southeast through the area Sunday. It
will be quite humid behind the front, with dew points pooling in the
mid to upper 60s. Some chance of some late afternoon thunderstorm
development across the panhandle, with storms possibly moving east
into a favorable upslope environment to the north of the front
Sunday evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 327 PM CDT Sat Jul 16 2016

Sunday Night and Monday: the building 595 dam high near western
TN- northern MS-AR at the start of the period will move to just
due north of the ArkLaTex area by Monday while approaching 599
dam. Meanwhile, a shortwave trough will be coming over the top of
the ridge in western NE/northeast CO late Sun. It is anticipated
that thunderstorms will be ongoing in western NE at the start of
the period. As such, will continue to see chances for
thunderstorms overnight across the western two-thirds of the
forecast area as large scale ascent associated with the shortwave
trough will act to help support convection. The cold front that
comes through Sunday will become stationary over southern CO-NE KS
by early Mon morning.

The front then pushes back north as a warm front to northeast CO-
extreme south central NE-north central KS during the day on
Monday. Meanwhile, another shortwave trough rounding the ridge
will help provide large-scale ascent to NE CO-SE WY-western NE.
This combined with low-level convergence as a lee side trough
deepens has warranted increased chances for showers and
thunderstorms across the CWA on Monday, specifically late
afternoon and evening. There weren't many changes to the inherited
forecast during this time period as the latest thinking and
guidance continues to support spirit of the going forecast. Best
instability and moisture still lies roughly south of highway 2.

Monday Night through Thursday: The aforementioned front lifts
through and on Tuesday, as previously advertised, warming begins.
Wherein, 850 hPa temps on Tuesday rise to about 30 C to 25 C W-E
across the area. While a weak shortwave trough is rounding the
ridge that may provide some large-scale ascent, temperatures aloft
are expected to limit the potential for any convection with 700
hPa temperatures around 15 C.

Main concerns Wed and Thu will be temperatures/humidity and fire
weather. For the latter, see the fire weather discussion section
below. The ECMWF and GFS deterministic guidance are in good
agreement with a ~598 dam high building over OK Wednesday then
moving more west near the TX panhandle Thursday. The warmest day
across the CWA appears to be Thursday rather than Wednesday. In
regard to heat index concerns, the main limiting factor will be
moisture.

Of note, CIPS analog impact-based guidance products identify the
highest probability for exceeding a heat index of 100 F in the
extreme southern portion of our CWA on Wed. CIPS guidance for
Thursday was not available at this time. For Wed, the guidance
matched our current thinking compared with what we have forecast
this package. However, some attention will need to be given
towards the easternmost counties as well. Wherein, dew points
will be in the lower to mid 60s. Otherwise, Thursday looks to be
the best of the two days in terms of heat index values. Mid to
upper 90s are forecast both Wed and Thu across much of the
forecast area, with highs approaching 100 to lower 100s along and
south of a line from Grant to Moorefield. However, there is still
some uncertainty this far out and the forecast will be further
refined as we get closer. Overall, the weather in terms of precip
should be quiet in this period with only slight chances PoPs
forecast to account for weak disturbances in the mid-levels.
Precip/TSTM chances will be hindered by a decent cap/warm
temperatures aloft.

Thursday Night through Saturday: A weak reprieve in temperatures
is expected on Fri as a weak front passes early Fri. 850 hPa
temperatures are relatively milder, peaking into the ~24-28 C
range on Fri. Timing with the front could be an issue with
respect to temperatures -- with a slower/weaker passage supporting
warmer temperatures in the forecast. In the late Thursday to
Saturday time period there were some different in the evolution of
the 500 hPa ridge that become more apparent. The GFS is a little
faster in moving the high westward to the four corners region
while the ECMWF is slower, keeping the 500 hPa high in the
vicinity of TX and OK. Current thinking is that a middle ground
approach between the two is the most likely. In general, the
weather pattern supports more above normal temperatures across the
forecast area at the end of the extended range on Friday and
Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1148 PM CDT Sat Jul 16 2016

Vfr conditions the next 24 hrs for the klbf and kvtn terminals.
There will be a chance for thunderstorms after 00z...although they
are expected to remain west of the terminals.

&&

.FIRE WEATHER...
Issued at 327 PM CDT Sat Jul 16 2016

Upper level ridging is forecast to amplify atop the plains early
next week...promoting high temperatures in the upper 90s to lower
100s Wednesday and Thursday.  The ridge axis will begin to partially
breakdown to the east with the approach of an Pac NW upper low on
Tuesday. The low will induce cyclogenesis off the high
plains...which will provide for return southerly flow.  Despite the
abnormally warm high temperatures...daily minimum relative humidity
will be held largely in check by high dewpoints.  The dryline will
mix east each day...it is possible for sub 20% RH during peak
heating west of highway 61 Wednesday and Thursday but elsewhere RH
values should remain at 25% or higher. Although diurnal mixing will
be strong during the hot spell...weak momentum aloft associated with
the ridge will help keep wind gusts largely below 20 mph.  The best
shot at convective storms comes Monday evening as a disturbance
rides the top of the building ridge. PWATS and storm motion would
support decent rainfall early next week.

10-100 hour fuels over the eastern Panhandle have a lower fuel
moisture than at this point in 2012...which is concerning.  I would
expect those values to increase some with the widespread rain
yesterday...but with the hot spell...those fuels will once again
trend lower.  ERCs across the eastern Panhandle have increased above
the 90% threshold.  ERCs and heavy fuels across nw Nebraska are
doing slightly better...but are showing a discouraging trend. The
heavy fuels and ERCs across the central Sandhills are near average
for the time of year.  The latest status on the 1 hour fuels across
the eastern Panhandle and northwest Nebraska is that the those
grasses are curing...but not yet ready to support large fire growth.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Taylor
LONG TERM...ET
AVIATION...Roberg
FIRE WEATHER...Jacobs
Hazardous weather outlook, Jul 16, 9:12 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 PM CDT SAT JUL 16 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-180215-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
912 PM CDT SAT JUL 16 2016 /812 PM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE STORMS REMAIN POSSIBLE TONIGHT NORTH OF A
LINE FROM VALENTINE THROUGH ONEILL. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT.
THOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT.

HOT TEMPERATURES ARE EXPECTED WEDNESDAY THROUGH FRIDAY. THE
COMBINATION OF HEAT AND HUMIDITY...MAY LEAD TO AFTERNOON HEAT
INDEX READINGS OF 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

ROBERG

In the hours before

Special weather statement, Jul 17, 2:51 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
251 AM CDT SUN JUL 17 2016

NEZ006-008-009-170830-
KEYA PAHA NE-BROWN NE-ROCK NE-
251 AM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KEYA PAHA...
NORTHERN BROWN AND NORTHWESTERN ROCK COUNTIES UNTIL 330 AM CDT...

AT 251 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOHNSTOWN...OR 12 MILES NORTHWEST OF AINSWORTH...MOVING EAST AT 30
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AINSWORTH...BASSETT...LONG PINE...JOHNSTOWN...
THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...
BOBCAT STATE WILDLIFE MANAGEMENT AREA...MEADVILLE...ANTELOPE PEAK...
KELLER PARK STATE RECREATION AREA AND PINE GLEN STATE WILDLIFE
REFUGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 177 AND 210.
 HIGHWAY 20 BETWEEN MILE MARKERS 226 AND 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4257 10017 4275 10016 4280 9949 4249 9949
TIME...MOT...LOC 0751Z 272DEG 28KT 4266 10005

BUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:51 AM CDTSpecial Weather StatementLBFKeya Paha39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.